Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 117, NWS Aberdeen, SD

July 16, 2012Corson County, Dewey County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 16, 2012, 6:24 PM MDT for Corson County, Dewey County, South Dakota. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2012, 6:24 PM MDT (00:24 UTC)
Expired
Jul 16, 2012, 7:30 PM MDT
In force
66 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Corson County, SD, Dewey County, SD

The radar

The Bismarck radar (KBIS), 157 km from the middle of the area, began a volume at 00:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 6:45 PM MDTTSTM WND GST 602 Sw Isabel, SD50 TO 60 MPH WINDS. POWER OUTAGE AT RESIDENCE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 2:53 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2012-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 422 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2012-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
422 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
1822 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

765 
WUUS53 KABR 170024
SVRABR
SDC031-041-170130-
/O.NEW.KABR.SV.W.0117.120717T0024Z-120717T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
624 PM MDT MON JUL 16 2012

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  NORTHWESTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 730 PM MDT

* AT 621 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  WEST OF ISABEL...OR 24 MILES NORTH OF DUPREE...MOVING EAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ISABEL AROUND 645 PM MDT...
  FIRESTEEL AROUND 710 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 4559 10118 4525 10116 4529 10150 4538 10150
      4539 10148 4546 10148 4547 10169 4549 10170
TIME...MOT...LOC 0024Z 268DEG 16KT 4540 10156
WIND...HAIL 60MPH 1.00IN

$$
MOHR
2 follow-up statements
904 
WWUS53 KABR 170051
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
751 PM CDT MON JUL 16 2012

SDC031-041-170130-
/O.CON.KABR.SV.W.0117.000000T0000Z-120717T0130Z/
DEWEY SD-CORSON SD-
651 PM MDT MON JUL 16 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
CORSON AND NORTHWESTERN DEWEY COUNTIES UNTIL 730 PM MDT...

AT 648 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
ISABEL...OR 28 MILES NORTH OF DUPREE...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  FIRESTEEL AROUND 705 PM MDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4559 10118 4525 10116 4529 10150 4538 10150
      4539 10148 4546 10148 4547 10169 4549 10170
TIME...MOT...LOC 0051Z 268DEG 16KT 4544 10137
WIND...HAIL 60MPH 1.00IN

$$
TDK
199 
WWUS53 KABR 170127
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
827 PM CDT MON JUL 16 2012

SDC031-041-170138-
/O.EXP.KABR.SV.W.0117.000000T0000Z-120717T0130Z/
DEWEY SD-CORSON SD-
727 PM MDT MON JUL 16 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CORSON AND
NORTHWESTERN DEWEY COUNTIES WILL EXPIRE AT 830 PM CDT/730 PM MDT/...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA...HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH
THIS THUNDERSTORM.

LAT...LON 4559 10118 4525 10116 4529 10150 4538 10150
      4539 10148 4546 10148 4547 10169 4549 10170
TIME...MOT...LOC 0128Z 268DEG 16KT 4545 10114

$$
TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 5:37 PM MDT, 47 minutes earlier.

Area forecast discussion, Jul 16, 5:37 PM MDT, 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
637 PM CDT MON JUL 16 2012

.UPDATE...
00Z AVIATION DISCUSSION UPDATED BELOW.

&&
.SHORT TERM...TONIGHT THROUGH THROUGH WEDNESDAY NIGHT

CONVECTION CHANCES ARE THE MAIN ISSUE THROUGH THE SHORT RANGE. FOR
TNT WEAK LL BOUNDARY IS SPLAYED OUT FROM NORTHEAST SOUTH DAKOTA
SOUTHWEST TOWARD KPIR. MEANWHILE A THERMAL LOOKING SFC LOW HAS
FORMED NEAR KPIR. THIS IS ENHANCING UPSLOPE FLOW OVER WEST
CENTRAL/NORTHWESTERN SOUTH DAKOTA...WITH A WEALTH OF AGITATED CU
FORMING OVER THE WESTERN HIGH PLAINS NEAR AND NORTH OF THE BLACK
HILLS. WITH LITTLE CIN LEFT EXPECT A FEW STORMS TO FORM OVER THIS
AREA AND THEN MOVE EAST THIS EVENING. DEEP LAYER SHEAR ISNT TOO
BAD BUT LL SHEAR IS PRETTY WEAK. NONETHELESS SOME HAILERS AND WIND
PRODUCERS WILL BE POSSIBLE OVER NORTHWEST AND NORTH CENTRAL
SOUTH DAKOTA THIS EVENING. THEN THE ATTENTION TURNS TOWARD
NORTHEAST SOUTH DAKOTA LATE TNT. LLJ GETS CRANKED UP TO ABOUT 30
KNOTS WITH H85 FRONT LOOKING TO BE IN PRIME POSITION FOR STORM
DEVELOPMENT ALONG ND/SD BORDER AREA FROM THE JAMES VALLEY AND
EAST. SOME OF THESE STORMS COULD LINGER INTO TUESDAY MORNING
BEFORE THE LLJ DE-AMPLIFIES. TUESDAY NIGHT THROUGH WEDNESDAY NIGHT
BECOMES MORE DIFFICULT. THE LL BOUNDARY ACROSS THE REGION TODAY
DOES SLIDE A LITTLE FURTHER SOUTH BUT MID LEVEL HEIGHTS START TO
RECOVER SOME. SO ITS DIFFICULT TO PINPOINT WHERE CONVECTION WILL
FORM/MOVE...ESPECIALLY WEDNESDAY/WEDNESDAY NIGHT. USED A
BROAD BRUSHED APPROACH FOR THE TIME BEING IN REFERENCE TO POPS.

AS FOR TEMPERATURES...THE NEXT COUPLE DAYS SHOULD ALLOW FOR A
COOL DOWN TO MORE SEASONAL TEMPERATURES...BUT THEN THE HEAT RETURNS
FOR THE LATTER PART OF THE WEEK. EVEN THOUGH ITS GETTING TOUGH TO
HIT HEAT ADVISORY CRITERIA...WILL LET IT RIDE SINCE MUCH OF THE
CWA IS JUST BELOW CRITERIA AND FURTHER WARMING OVER THE NEXT
COUPLE HOURS WILL KEEP US RIGHT NEAR CRITERIA.

.LONG TERM...THURSDAY THROUGH MONDAY

MAIN FEATURE DOMINATING THE WEATHER THROUGH THE DURATION OF THE
EXTENDED PERIOD WILL CONTINUE TO BE A BROAD UPPER HIGH OVER THE
CENTRAL CONUS...WHICH WILL CONTINUE TO FEED VERY WARM MID LEVEL
TEMPERATURES INTO THE REGION. AN ELEVATED MIXED LAYER FEATURING
H7 TEMPERATURES WILL START OUT AROUND +10C AND WARM THROUGH
SATURDAY...PEAKING BETWEEN +14 AND +16C. WITH A THOROUGHLY MIXED
WARM AIRMASS ALOFT...LOOKS LIKE ANOTHER PERIOD OF EXCESSIVE HEAT. A
BACKDOOR COLD FRONT WILL PROVIDE LIMITED RELIEF...HOWEVER GUIDANCE
HAS PUSHED TIMING BACK TOWARDS SUNDAY MORNING. THE GFS BECOMES
MUCH MORE AMPLIFIED COMPARED TO THE ECMWF AFTER THIS
POINT...PUTTING US UNDER NORTHWEST FLOW WITH COOLER MID LEVEL
TEMPERATURES...SO THERE IS GREATER UNCERTAINTY OVER THE
SUNDAY/MONDAY TEMPERATURE TRENDS.

&&

.AVIATION...
00Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS ARE EXPECTED AT ALL TERMINALS THROUGH TONIGHT AND
TUESDAY. THUNDERSTORMS ARE POSSIBLE ACROSS THE REGION THROUGH
MONDAY AFTERNOON AND WILL AMEND IF ONE LOOKS LIKE IT WILL AFFECT A
TAF LOCATION.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...HEAT ADVISORY UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR BROWN-
     BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-DEWEY-
     EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
     MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-
     WALWORTH.

MN...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR BIG STONE-TRAVERSE.

&&

UPDATE...MOHR
SHORT TERM...TDK
LONG TERM...CONNELLY
AVIATION...MOHR

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 16, 3:24 AM MDT, 15 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
424 AM CDT MON JUL 16 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-170930-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
424 AM CDT MON JUL 16 2012 /324 AM MDT MON JUL 16 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THE HEAT INDEX WILL CLIMB TO 100 TO 105 DEGREES DURING THE
AFTERNOON AND EARLY EVENING HOURS.

VERY WARM TEMPERATURES AND LOW RELATIVE HUMIDITY VALUES WILL
PRODUCE VERY HIGH FIRE DANGER FOR SOUTH CENTRAL SOUTH DAKOTA.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS AFTERNOON FOR
AREAS WEST OF THE JAMES RIVER. THUNDERSTORM CHANCES WILL INCREASE
TONIGHT FOR MOST LOCATIONS. STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH WEDNESDAY. THESE
STORMS ARE NOT EXPECTED TO BE SEVERE.

HEAT INDICES OVER 100 WILL BE POSSIBLE FROM THURSDAY THROUGH
SATURDAY FOR LOCATIONS ALONG AND WEST OF JAMES RIVER. LOCATIONS
FURTHER NORTH AND EAST SHOULD SEE THE EXTREME HEAT RETURN BY
FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

SD

In the hours before

Special weather statement, Jul 16, 5:24 PM MDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
524 PM MDT MON JUL 16 2012

SDZ003-015-170030-
CORSON-DEWEY-
524 PM MDT MON JUL 16 2012

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHWESTERN
DEWEY AND SOUTHWESTERN CORSON COUNTIES UNTIL 630 PM MDT...

AT 522 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF SHAMBO RANCH...OR 31 MILES
NORTH OF FAITH...MOVING NORTHEAST AT 25 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE SHAMBO RANCH...ISABEL AND
FIRESTEEL.

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE
EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT
MONDAY EVENING FOR NORTH CENTRAL SOUTH DAKOTA.

&&

FOWLE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:59 PM MDTSevere Thunderstorm WarningABRDewey61 min
Jul 16, 8:56 PM MDTSevere Thunderstorm WarningABRCorson, Dewey64 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.